Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Suggest ways to reduce diabetes. Taking Huma. Tests show abnormal levels

I am type 2 diabetic for the last 16 years. 3 months ago I got a Plasma Glucose test and found it to be 307 units. As added measures I constantly and completely have been avoiding sugar and excessive oil. My medications include 3 doses of Huma- Insulin 30/70 injections- after breakfast -17 units, after lunch -10 units, after diner- 14 units. As my physician had advised, ( and I had skipped my after lunch dose of insulin that day) I took a HBA1C test, Mean Glucose Value test, and Plasma Glucose test. All showed abnormal levels. with 8.95%, 241.32 and 263mg% respectively. Even with constant efforts my Diabetes levels wouldn t show any decrease. I think 3 months is a long time and my Diabetes should be in control by now. please suggest ways to reduce my diabetes. also Do I take too much of artificial insulin? how much is advised for me? P.S -I feel a burning sensation during urination when my Diabetes levels are high.
Asked On : Fri, 5 Oct 2012
Answers:  1 Views:  48
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Diabetologist 's  Response
Aug 2012
Hi there.

Thank you for the query. You are doing fantastic by avoiding excess sugars and oil.

Having your HbA1c more than 7% suggests your blood glucose levels were always more than 200 mg/dl, on an average, at least since past 3 months. And as you correctly said you cannot afford to stay with these kinds of high sugars for a long period.
I would like to know
- your age
- weight and height
- if you have been taking any oral medications like metformin, pioglitazone, vildagliptin etc to help your insulin shots to work better
- if you have high BP or any other diabetes related complication

This information will assist me to tell you how to tackle your insulin doses, whether addition of any oral medication will help at this stage or not.

If I have to answer you on the basis of information you have provided here, then I would suggest that change of Inj Huma 30/70 to Inj Huma 50/50 with addition of about 2 units each in the current doses will help your average sugar to come down. You also need to know the patterns of your fasting as well as your post-meal sugars along with HbA1c levels. Depending on that we can further manipulate the Huma doses. But you can consult your doctor on this first.

Your second question if you are on too much of artificial insulin. Total amount of insulin need depends on
- your weight- whether it is too much for your height
- your duration of diabetes which is already more than 10 years
- whether you also take oral anti-diabetes medications or not
- whether you have any diabetes related complications or not
- How much is your physical activity

All these factors decide one's need of total amount of insulin. But one thing is clear there is not any upper limit of dose of insulin. As long as your blood glucose levels are not under control, one needs to titrate the insulin doses to optimum levels once other factors (listed above) are taken care. So if there is need to increase your doses, you must listen to your doctor's advice to do so as controlling blood glucose is more important.

Thirdly, your burning sensation during urination while your sugars are high suggest you really need to drink lots of water to flush the excess sugar out, to dilute your plasma glucose, to flush the bacteria in urinary tract which grow in higher sugar mediums, and of couse increase the doses of anti-diabetes medications. If the symptoms persist, then make sure you carry out urine routine and microscopic test to rule out urinary tract infection.

I hope this helps you. Do get back for any further query.
Answered: Sat, 6 Oct 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor